Minnesota, 2003

Hail in Minnesota, June 28, 2003

June 28, 2003 · NWS DLH · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 1:20 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 1:20 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SAT JUN 28 2003

LAST SFC ANALYSIS INDICATES A WEAK CLOSED LOW BETWEEN MSP AND ARX.
INVERTED TROUGH EXTENDS TOWARD DEEPER LOW OVER CENTRAL CANADA.
THUNDERSTORMS ARE FIRING ALONG THIS BOUNDARY.  MID/UPPER TROUGH AXIS
IS APPROXIMATELY ALONG THE MN/DAKOTA BORDER.  UPPER JET MAX AND THE
ASSOCIATED H5 VORT HAVE HAVE ENTERED NORTHWEST MINNESOTA AND
DESTABILIZED THE PROFILE...WHICH INITIATED THIS SMALL FLARE UP.
WITH THE FREEZING LEVEL BELOW 9 KFT...LARGE HAIL IS A LEGITIMATE
CONCERN WITH THESE STORMS.  LCL HEIGHTS ARE AROUND 800 FT JUST WEST
OF THE FORECAST AREA SO DOWNBURSTS ARE A CONCERN AS WELL.

EXPECT SCT TSRA TO EXTEND INTO THE EVENING HOURS...BUT WEAKEN
SOMEWHAT WITH THE SETTING SUN. MOST CONVECTIVE ACTIVITY WILL BE WEST
AND SOUTH WHERE THE BEST LOW LEVEL MOISTURE POOLING IS LOCATED. THE
SFC BOUNDARY AND THE UPPER LEVEL FEATURES WILL MOVE EASTERLY WITH
TIME...EXPECT ONLY SHOWERS OVER THE EASTERN COUNTIES AFTER MIDNIGHT
WITH THE WESTERN COUNTIES CLEARING OUT.

EXPECT CONTINUED DECREASING CLOUDS DURING THE DAY SUNDAY AS THE
UPPER RIDGE BUILDS IN. EXPECT PLENTY OF CU TO FORM...ESPECIALLY
NORTHEAST COUNTIES BEHIND THE DEPARTING LOW. SUNDAY INTO MONDAY WILL
FIND THE AREA UNDER THE INFLUENCE OF THE BUILDING UPPER RIDGE AND
ASSOCIATED WEAK SFC HIGH.  A GRADUAL WARMING TREND FOR THE BEGINNING
OF THE WEEK.  TUESDAY NIGHT INTO WEDNESDAY INDICATES GOOD RETURN
FLOW AND ASSOCIATED WARM FRONT OVER THE FORECAST AREA.  IF A S/WV
ALOFT RELIEVES CAP...CONVECTION WILL OCCUR.  WILL KEEP MENTION OF
SHRA/TSRA FOR THIS PERIOD.

BOTH AVN AND ETA MOS GUIDANCE WERE FAIRLY CLOSE TO WHAT WAS ALREADY
FORECASTED.  NO SIGNIFICANT CHANGES IN TEMPERATURES WERE MADE.

.DLH...NONE

KFM
Hazardous weather outlook, Jun 28, 6:15 AM CST, 9 hours 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT SAT JUN 28 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER MOST OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN TODAY AND TONIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A
LINE FROM WALKER MINNESOTA TO PHILLIPS WISCONSIN. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A
BRIEF TORNADO IS ALSO POSSIBLE. THE STORMS WILL BE TRIGGERED BY THE
APPROACH OF A TROUGH OF LOW PRESSURE FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY AFTERNOON
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The radar

The Duluth radar (KDLH), 194 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Itasca

When
June 28, 3:22 PM CST
Where
Itasca County, Orth
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.833, -94.317

Hail, Cass

When
June 28, 4:50 PM CST
Where
Cass County, 3 mi N of Outing
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.867, -93.933

Hail, Cass

When
June 28, 4:57 PM CST
Where
Cass County, Outing
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.817, -93.933

Hail, Aitkin

When
June 28, 5:49 PM CST
Where
Aitkin County, Hassman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -93.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365289, 5365291, 5365290, 5365292.